Kansas, 2016

Hail in Kansas, September 15, 2016

September 15, 2016 · NWS DDC · 1 event in 1 county or zone

One severe thunderstorm was reported during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One severe thunderstorm was reported during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 15, 5:17 PM CST, 23 minutes earlier.

Area forecast discussion, Sep 15, 5:17 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
617 PM CDT THU SEP 15 2016

...Updated for Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 203 PM CDT Thu Sep 15 2016

The short term convective allowing models, specifically the WRF
runs have shifted their solutions more toward what the HRRR had
been forecasting through the day in terms of convection. That
keeps the bulk of the storm initiating mid afternoon across
eastern colorado, as just isolated cells, but growing upscale into
north west and northcentral Kansas including the I-70 corridor by
mid evening). These storms will be initiating along the weak cold
front/surface convergence zone.

The aforementioned  cold front will move into the area tonight,
probably reaching the southeast 1/3 or so of the DDC forecast
area by midday Friday. This will act to decrease highs by around
10 degrees from Today as well as act as a convergence zone for
potential late day surface based convection again on Friday. In
either case, the set up in weak opt moderate CAPE/instability and
very weak shear in the absence of an jets.

.LONG TERM...(Friday night through Thursday)
Issued at 203 PM CDT Thu Sep 15 2016

The best chance for weekend precipitation appears late Saturday
or Saturday night with a signal in the GFS of elevated shower and
thunderstorms set of by a moderate shortwave in the westerlies.
Otherwise, a mainly zonal upper flow and overall dry regime is in
place for the medium to extended period. A warming trend is also
forecast, with models and consensus blends indicated highs back to
around 90 degrees by early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu Sep 15 2016

As a shortwave trough moves across the Central Plains tonight, a
cold front will move across western Kansas. The best chances for
isolated storms is in the KHYS area early tonight. The front
should be near a KHYS to KGCK area by 09-12Z, then at KDDC around
15Z. Some areas of IFR/MFVR conditions are possible mainly at KGCK
and KHYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  81  58  81 /  20  30  30  10
GCK  58  76  55  80 /  20  20  20  10
EHA  58  77  56  79 /  10  20  30  30
LBL  61  80  58  80 /  20  30  30  20
HYS  60  77  55  80 /  50  20  20  10
P28  66  82  63  82 /  10  50  50  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Kruse
Hazardous weather outlook, Sep 15, 2:54 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT THU SEP 15 2016

KSZ030-031-043>046-061>066-074>081-084>090-162100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
354 PM CDT THU SEP 15 2016 /254 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DAY 1 DISCUSSION
----------------
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF WEST CENTRAL KANSAS THIS EVENING, MAINLY ALONG A
CORRIDOR FROM AROUND SCOTT CITY THROUGH HAYS. ISOLATED QUARTER TO
GOLF BALL SIZE HAIL AND GUSTY WINDS TO 60 MPH MAY BE POSSIBLE.

DAY 1 HAZARDS
-------------
* HAIL: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* FLOODING: LIMITED RISK
* LIGHTNING: LIMITED RISK

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DAYS 2-7 DISCUSSION
-------------------
A COLD FRONT WILL MOVE INTO THE AREA FRIDAY AFTERNOON. THIS
BOUNDARY MAY BE THE FOCUS FOR WIDELY SCATTERED THUNDERSTORM
DEVELOPMENT IN THE LATE AFTERNOON.

DAYS 2-7 HAZARDS
----------------
* FRIDAY
  - FLOODING: LIMITED RISK
  - LIGHTNING: LIMITED RISK

* SATURDAY
  - FLOODING: LIMITED RISK
  - SEVERE THUNDERSTORM: LIMITED RISK

* SUNDAY
  - LIGHTNING: LIMITED RISK

* MONDAY
  NO HAZARDS.

* TUESDAY
  - LIGHTNING: LIMITED RISK

* WEDNESDAY
  - LIGHTNING: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 15, 5:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT THU SEP 15 2016

KSZ030-160030-
TREGO KS-
624 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
730 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF VODA...OR 9 MILES SOUTHWEST OF WAKEENEY...MOVING NORTH
AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY AND VODA.

LAT...LON 3884 9995 3893 10012 3897 10013 3913 10008
      3913 9962
TIME...MOT...LOC 2323Z 198DEG 21KT 3894 10003

FINCH

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trego

When
September 15, 5:40 PM CST
Where
Trego County, 4.67 mi SW of Wakeeney
Measured
1.75 in hail
Reported by
Public
Coordinates
38.980, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661336.